The clinical features and functional impact of valproate-induced tremor

Marlene Alonso-Juarez, Diego Torres-Russotto, Paulina Crespo-Morfin, José Fidel Baizabal-Carvallo

Research output: Contribution to journalArticle

10 Scopus citations

Abstract

Background Tremor is a known side-effect of anticonvulsants, particularly of valproate. However, there is a dearth of information regarding detailed clinical features and functional impact of valproate-induced tremor. Methods We studied a cohort of patients treated with anticonvulsants for neurological disorders, through blinded evaluations using the Clinical Rating Scale for Tremor (CRST); we compared the frequency, severity and functional impact of drug-induced tremor between patients treated with valproate and those treated with other anticonvulsants. Results From a cohort of 218 consecutive patients, 171 were fully evaluated; 118 patients were taking valproate alone or combined with other anticonvulsants and 53 patients were taking other anticonvulsants. Mean age (±SD) at evaluation of the cohort was 32 ± 13 years, females represented 55.6% of cases. Tremor was more frequently observed in patients taking valproate particularly postural upper limb tremor: 49% vs. 15% (right-side) (P < 0.001) and 48.3% vs. 13.2% (left-side), (P < 0.001); had a higher total CRST score: 12.14 vs. 3.06 (P < 0.001), and required more frequently treatment for drug-induced tremor: 23.7% vs. 5.6% (P=0.005) compared with patients taking other anticonvulsants. Among 118 patients taking valproate, women had a higher total CRST score compared with men: 14.54 ± 14.9 vs. 9.56 ± 9.55 (P=0.034). A weak correlation between the total CRST score, dose per Kg of valproate and serum levels of valproate were observed. Conclusions Tremor is frequently observed in patients taking valproate and is severe enough to require treatment in about 24% of cases.

Original languageEnglish (US)
Pages (from-to)147-150
Number of pages4
JournalParkinsonism and Related Disorders
Volume44
DOIs
StatePublished - Nov 2017

Keywords

  • Anticonvulsants
  • Drug-induced tremor
  • Tremor
  • Valproate

ASJC Scopus subject areas

  • Neurology
  • Geriatrics and Gerontology
  • Clinical Neurology

Fingerprint Dive into the research topics of 'The clinical features and functional impact of valproate-induced tremor'. Together they form a unique fingerprint.

  • Cite this